Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 115, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2012, 2:05 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2012, 2:05 AM CDT (07:05 UTC)
- Expired
- May 26, 2012, 2:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:25 AM CDT | HAIL 1 | Anthon, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 876 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
956 WUUS53 KFSD 260705 SVRFSD IAC093-193-260745- /O.NEW.KFSD.SV.W.0115.120526T0705Z-120526T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 205 AM CDT SAT MAY 26 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL IDA COUNTY IN WEST CENTRAL IOWA... EAST CENTRAL WOODBURY COUNTY IN WEST CENTRAL IOWA... * UNTIL 245 AM CDT * AT 205 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF HORNICK...OR 23 MILES SOUTHEAST OF SIOUX CITY...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANTHON AROUND 220 AM CDT... CUSHING AROUND 240 AM CDT... BATTLE CREEK AROUND 245 AM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4248 9560 4228 9557 4227 9607 4245 9606 TIME...MOT...LOC 0705Z 256DEG 24KT 4234 9597 WIND...HAIL <58MPH 1.00IN $$ CHENARD
2 follow-up statements
372 WWUS53 KFSD 260712 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 212 AM CDT SAT MAY 26 2012 IAC093-193-260745- /O.CON.KFSD.SV.W.0115.000000T0000Z-120526T0745Z/ IDA IA-WOODBURY IA- 212 AM CDT SAT MAY 26 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL WOODBURY AND WEST CENTRAL IDA COUNTIES UNTIL 245 AM CDT... AT 212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THIS STORM WAS LOCATED NEAR ANTHON...OR 24 MILES WEST OF IDA GROVE... MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ANTHON AROUND 220 AM CDT... CUSHING AND BATTLE CREEK AROUND 240 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4228 9600 4245 9601 4248 9560 4228 9557 TIME...MOT...LOC 0712Z 256DEG 24KT 4235 9591 WIND...HAIL <58MPH 1.50IN $$ CHENARD
345 WWUS53 KFSD 260724 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 224 AM CDT SAT MAY 26 2012 IAC093-193-260745- /O.CON.KFSD.SV.W.0115.000000T0000Z-120526T0745Z/ IDA IA-WOODBURY IA- 224 AM CDT SAT MAY 26 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL WOODBURY AND WEST CENTRAL IDA COUNTIES UNTIL 245 AM CDT... AT 225 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANTHON...OR 18 MILES WEST OF IDA GROVE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CUSHING AROUND 240 AM CDT... BATTLE CREEK AROUND 245 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4228 9590 4245 9591 4248 9560 4228 9557 TIME...MOT...LOC 0725Z 256DEG 24KT 4237 9579 WIND...HAIL 60MPH 1.75IN $$ CHENARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:55 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 25, 10:55 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 PM CDT FRI MAY 25 2012 .DISCUSSION.../ISSUED AT 910 PM CDT/ PREVIOUS DISCUSSION ISSUED AT 615 PM IS STILL HOLDING. BULK OF THUNDERSTORMS ACTIVITY WILL LIKELY HOLD OFF UNTIL 08Z OR LATER. HRRR MODEL IS DOING VERY WELL TONIGHT WITH ACTIVITY IN KS WEAKENING WITH MORE STORMS FIRING UP ALONG AND SOUTH OF I80. HRRR PROGS THIS ACTIVITY TO TRACK EAST ALONG I80 AND THEN DEVELOPMENT SHIFTS FURTHER NORTH TOWARDS THE MISSOURI RIVER AFTER 08Z. AGAIN...HRRR WAS THE ONLY MODEL TO PEG THIS WELL AND WILL USE AS THE SOLUTION FOR TONIGHTS ACTIVITY. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND 09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND 1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER 15Z. && .DISCUSSION.../ISSUED AT 313 PM CDT/ SCATTERED SHOWERS AND RATHER TAME THUNDERSTORMS HAVE INCREASED FAIRLY WELL OVER THE AREA FROM THE SOUTH AND SOUTHWEST EARLY THIS AFTERNOON. THIS TREND SHOULD CONTINUE INTO THIS EVENING AS GENERALLY LIGHT ACTIVITY...APPARENTLY DRIVEN BY UPPER THERMAL SUPPORT...SPREADS NORTH AND NORTHEAST. MODELS SEEM TO HAVE A HANDLE ON THIS...BUT THE MAIN PROBLEM FOR TONIGHT SHOULD BE THE MORE POTENT STORMS WE EXPECT TO DEVELOP AS SUPPORT GETS DEEPER TOWARD THE SURFACE WITH APPROACH OF WARM FRONT. IN DEVELOPING STRONG THERMAL AND INSTABILITY GRADIENT...STRONG TO EVENTUALLY ISOLATED SEVERE STORMS SEEM LIKELY TO DEVELOP AS HIGHER BASED CONVECTION TRIES TO DECREASE TO THE NORTH. SOME DEGREE OF LOW LEVEL JET SEEMS POISED TO AID THIS PROCESS. MODELS DO NOT SEEM TO HAVE A GOOD HAND ON THIS STILL ELEVATED BUT LOWER BASED CONVECTION AND TRY TO PASS STORMS/PRECIPITATION OUT TOO QUICKLY. WILL BRING IN FAIRLY HIGH POPS OVER ALL OF THE AREA TONIGHT AND DECREASE THEM BACK TO CHANCE FAR SOUTH LATE. TO REVISIT SEVERE...THE INSTABILITY STILL SEEMS STRONG ENOUGH FOR SEVERE STORMS...MAINLY HAIL...AS WE HAVE BEEN NOTING SINCE LAST NIGHT. WITHOUT THE STRONG SURFACE MOISTURE TO THE SOUTH FEEDING IN DURING THE NIGHT...RAINFALL AMOUNTS ARE NOT LIKELY TO BEN HEAVY ON A GENERAL BASIS...AND HAVE MODIFIED GUIDANCE QPF GRIDS UP ONLY A LITTLE FOR NOW...BUT IF THE STORMS DEVELOP AS THEY COULD...WE MAY NEED TO MOISTEN UP THAT QPF SOME. TEMPERATURES TONIGHT OF COURSE WILL NOT DROP MUCH AND MAY IN FACT LEVEL OFF OR EVEN WARM A TAD LATER...ESPECIALLY FAR SOUTH WITH APPROACH OF MORE SUMMER LIKE AIR. /BW A VERY STRONG WARM FRONT WILL DEVELOP ON SATURDAY. LIKELY SOME MORNING RAIN AND THUNDERSTORMS IN THE NORTHERN CWA DURING THE MORNING...THEN ONLY SMALL CHANCES FOR REDEVELOPMENT IN THE AFTERNOON AS WARM AIR ALOFT SURGES NORTHWARD. IN ALL LIKELIHOOD THE WARM FRONT WILL SET UP FROM NEAR TYNDALL SOUTH DAKOTA TO AROUND SLAYTON MINNESOTA BY LATE AFTERNOON. PRETTY UNLIKELY ANYTHING WILL DEVELOP SOUTH OF THIS BOUNDARY AND EVEN JUST NORTH OF THE FRONT IT MAY BE DIFFICULT WITH WARM AIR ALOFT. WILL KEEP SOME MID RANGE POPS IN LATE AFTERNOON AND EVENING OVER MAINLY SOUTHWEST MINNESOTA AS FORCING OVER THE BOUNDARY PRETTY STOUT. CAPE VALUES LIKELY IN THE RANGE OF 2500 TO 3500 J/KG AND WITH THE SURFACE TO 3KM BULK SHEAR RUNNING ABOUT 40 TO 45 KNOTS AND THE SFC TO 1KM SHEAR LIKELY CLOSE TO 20 KNOTS COULD SEE SOME VERY STRONG...ROTATING UPDRAFTS...IF THE CAP CAN BE BROKEN. VERY LARGE HAIL AND ISOLATED TORNADOES WILL BE A THREAT...MORE THAN LIKELY JUST NORTH OF THE CWA...BUT TOO CLOSE TO CALL AT THIS POINT. TEMPERATURES NORTH OF THE WARM FRONT LIKELY ONLY GETTING INTO THE LOWER 70S...POSSIBLY A LITTLE COOLER IF THE RAIN LINGERS LONGER NORTH OF THE BOUNDARY. TO THE SOUTH VERY HOT AND HUMID CONDITIONS WITH LOWER TO MIDDLE 90S FROM ABOUT ELK POINT SOUTH AND DEW POINTS IN THE UPPER 60S. VERY WARM ON SATURDAY NIGHT WITH PRETTY MUCH ALL OF THE ACTIVITY TO THE NORTH OF THE CWA BY 3Z. STRONG SOUTHERLY FLOW AND VERY WARM LOW LEVEL TEMPERATURES WILL LEAD TOWARDS LOWS FROM THE LOWER 60S IN CENTRAL SOUTH DAKOTA TO THE LOWER 70S IN NORTHWEST IOWA. SUNDAY NOT AN EASY CALL AS UPPER LEVEL WAVE TO THE NORTH MOVES THROUGH...AND IS EXPECTED TO DRAG A COOL FRONT INTO THE AREA BY AFTERNOON. BEST SHEAR SEEMS TO FOCUS IN THE MID LEVELS SO TORNADO THREAT LIKELY A LITTLE LESS BUT STILL DECENT INSTABILITY AND SHEAR CAPABLE OF HALF DOLLAR SIZED HAIL AND WIND GUSTS TO 70 MPH WITH A FAIRLY DEEP AND UNIDIRECTIONAL SOUTHWEST WIND. SOME SLIGHTLY HEAVIER RAIN ALSO POSSIBLE LATE AFTERNOON AND EVENING WITH PWAT VALUES ABOUT 1.5 INCHES AND SOMEWHAT SLOWER STORM MOTION AS THE WAVE RISES ACROSS THE BOUNDARY. MONDAY LOOKS A LITTLE COOLER AND BREEZY AS THE SYSTEM PULLS OUT AND A WEST TO NORTHWEST WINDS DEVELOPS. MAINLY LOOKING AT HIGHS IN THE 70S. IN THE LATTER PERIODS(TUE/FRI)...LOOKING LIKE COOLER THAN NORMAL CONDITIONS AS A TROUGH OF LOW PRESSURE CARVES OUT ACROSS THE NORTHERN AND CENTRAL PLAINS. MODELS NOT OVERLY AGREEABLE ON STRENGTH AND PLACEMENT BUT DO AGREE ON THE OVERALL COOLER SCENARIO. GOOD CHANCE FOR RAIN AND THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY EVENING SO WILL HAVE SOME HIGHER POPS IN FOR THIS TIE FRAME AND ALSO COOLER TEMPERATURES. IN FACT THE MEN OUTPUT ALSO POINTING TOWARDS COOLER READINGS. OTHERWISE...GRADUALLY IMPROVING THURSDAY AND FRIDAY AS THE TROUGH GRADUALLY PUSHES EAST...BUT LIKELY STILL BELOW NORMAL. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, May 25, 9:20 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT FRI MAY 25 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 920 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS DEVELOPING ACROSS NEBRASKA ARE EXPECTED TO SPREAD NORTH INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH QUARTER TO HALF DOLLAR SIZE HAIL...MAINLY ALONG AND SOUTH OF INTERSTATE 90. FLOODING... RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD STAGE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...MAINLY NORTH OF INTERSTATE 90...AND A FEW OF THESE COULD BE SEVERE. LATE SATURDAY AFTERNOON AND EARLY SATURDAY EVENING A FEW THUNDERSTORMS COULD DEVELOP...WITH THE BEST CHANCE ACROSS SOUTHWEST MINNESOTA. THESE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 70 MPH AND TORNADOES ALL A THREAT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE LIKELY LATE SUNDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE BEST CHANCE WILL BE EAST OF THE JAMES RIVER. SOME OF THESE STORMS COULD AGAIN BE SEVERE WITH HEAVY RAIN ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT OR 1 AM MAINLY SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 1:06 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 39 min |
| May 26, 2:46 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 59 min |
| May 26, 10:41 AM CDT | River Flood Warning | FSD | Clay | 20 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.